Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 177, NWS Pittsburgh, PA

July 1, 2002Marshall County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 1, 2002, 6:38 PM EDT for Marshall County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2002, 6:38 PM EDT (22:38 UTC)
Expired
Jul 1, 2002, 9:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:45 PM EDTThunderstorm WindMoundsville, WVThunderstorm winds downed a few trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT MON JUL 1 2002

HAZY/HUMID AIRMASS WILL CONTINUE IN PLACE UNTIL ARRIVAL/PASSAGE OF
FRONT PROBABLY LTE WED NGT...HOPEFULLY S OF M/D LINE BY 12Z/04.
WILL KEEP CHC POPS EARLY TNGT WITH DIURNAL HEATING/ORGRAPHICS/
OUTFLOW BNDRYS/UNSTABLE AIR ETC.
TUESDAY  MDLS INDICATE ANOTHER SHRT/WV MOVING SWD ACROSS REGION
SO WILL CONT CHC POPS AND ALSO AGAIN EARLY TUES NGT IN SAME
SCENARIO. MDL RUNS NOW HINTING TWD LTR PASSAGE OF FRONT LTE
WED NGT...SO WILL MENTION CHC POPS WED AFTN AND FOR WED NGT.
HOPEFULLY ON 4TH HI PRES WILL BEGIN FILTERING INTO REGION
AND PROVIDE DRY WX THRU HOLIDAY WKND...WITH LESS HUMIDITY.
TEMPS LOOK OK.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 1, 5:38 PM EDT, 1 hour before
PAZ021-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 PM EDT MON JUL 1 2002

...THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY...

SLOW MOVING THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY WILL
RESULT IN LOCALIZED HEAVY DOWNPOURS OF UP TO 1.0 TO 1.5 INCHES OF
RAIN IN A SHORT PERIOD OF TIME. AREAS AFFECTED WILL BE BETHEL
PARK...CLAIRTON...ELIZABETH...MCKEESPORT...BRENTWOOD AND PLEASANT
HILLS. THESE STORMS MAY ALSO PRODUCE GUSTY WINDS...SMALL HAIL
AND FREQUENT LIGHTNING.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 1, 6:22 PM EDT, 16 minutes before
WVZ004-012315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT MON JUL 1 2002

...WATCH FOR HEAVY RAIN...

A CLUSTER OF THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN BETWEEN
BELLAIRE...MOUNDSVILLE...AND POWHATAN POINT. THE HEAVIEST RAIN IS
FALLING IN AND AROUND MOUNDSVILLE.

NATIONAL WEATHER SERVICE RADAR INDICATES THAT RAINFALL WILL LIKELY
EXCEED ONE AND ONE HALF INCHES ACROSS THE AREA WHERE HEAVY RAIN IS
OCCURRING. THIS WILL CAUSE WATER TO ACCUMULATE IN URBAN AND
LOW-LYING AREAS.

RESIDENTS SHOULD REMAIN ALERT FOR UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:38 PM EDTSevere Thunderstorm WarningPBZMarshall67 min
Jul 1, 7:06 PM EDTFlash Flood WarningPBZMarshall2 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.